Kansas, 2003

Hail in Kansas, April 30, 2003

April 30, 2003 · NWS ICT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 29, 9:20 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 29, 9:20 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1020 PM CDT TUE APR 29 2003

WL SEND GRIDS/ZONE FCST UPDATE SOON TO REFLECT MINOR CHANGES ONLY.
CONCERN FOR THE OVERNIGHT IS THE POTENTIAL FOR ELEVATED CONVECTION
AND PSBLY AN MCS TO AFFECT CNTRL KS. 03Z SFC ANALYSIS INDICATED SFC
LOW OVER SW KS WITH A WARM FRONT EXTENDING NEWD ACROSS FAR N-CNTRL
AND NERN KS. A DRYLINE ALSO EXTENDS FM WRN OK UP INTO WRN KS.
PROFILER DATA SHOWS THE LOW LVL JET INCREASING FM WRN OK UP ACROSS
WRN/CNTRL KS. ONE MCS OVER NERN CO SHOULD TRACK EWD ACROSS NRN KS
PER CORFIDI VECTORS AND 850/300 THICKNESS ORIENTATION. OTHER
ELEVATED CONVECTION/MCS ACTIVITY WL CONTINUE TO IMPACT NEBRASKA
NORTH OF THE SFC WARM FRONT. WL KEEP A CHANCE OF SHOWERS/T-STORMS IN
CNTRL KS OVERNIGHT WITH THIS AREA CLOSE TO THE NOSE OF THE 850 LLJ,
AND LIS ABOVE 850 AROUND MINUS 4 TO MINUS 6. FURTHER S, WL NOT
CARRY ANY POPS. COULD BE SOME ISOLD CONVECTION FORMING UNDER THE LLJ
AXIS, BUT PROBABLY NOT WORTH KEEPING 20/30 PCT GOING.

STILL LOOKS LIKE SEVERE WX POTENTIAL WEDNESDAY AS A STRONG SHORTWAVE
TROF AXIS LIFTS OUT ACROSS NEBRASKA/NW KS. MORE ON THIS TO COME WITH
EARLY MORNING DISCUSSION.

JMC

------------------------------------------------------------------
340 PM CDT TUE APR 29 2003

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE POTENTIAL FOR
CONVECTION TONIGHT AND TOMORROW.

LATEST VISIBLE IMAGERY SHOWING A VERY DIFFUSE BOUNDARY PASSING
THROUGH BUTLER AND COWLEY COUNTIES. THIS BOUNDARY HAS TRIGGERED SOME
CU THIS AFTERNOON ACROSS SOUTH CENTRAL KANSAS. IT APPEARS THIS
BOUNDARY WILL NOT BE ABLE TO GET ANYTHING ABOVE THE LFC DUE TO SOME
WEAK CAPPING IN PLACE. MEANWHILE, DRY LINE IS SETTING UP ACROSS WEST
CENTRAL KANSAS. WOULD NOT BE SURPRISED TO SEE CONVECTION FIRE ALONG
THIS DRYLINE THIS AFTERNOON AND PRODUCE SOME MULTICELLS ACROSS THE
WESTERN PARTS OF OUR CWFA. WITH 3000-4000J/KG OF CAPE IN PLACE LARGE
HAIL AND ISOLATED DAMAGING WIND GUSTS LOOK TO BE FAVORABLE.

TONIGHT:
MODELS ARE DEPICTING AN MCS TO FIRE ALONG THE WARM FRONT
ACROSS NORTHERN KANSAS. LOW LEVEL JET REALLY CRANKS UP TO 40 TO
50KTS ACROSS CENTRAL KANSAS WITH GOOD UPGLIDE TAKING PLACE ON THE
300-305K THETA SURFACE. LOW LEVEL FLOW BEGINS TO VEER AFTER MIDNIGHT
WHICH WILL ALLOW FOR THIS ACTIVITY TO PROGRESS EASTWARD ALONG THE
850-500MB THICKNESSES. WOULD EXPECT MOST OF THIS ACTIVITY TO REMAIN
NORTH OF OUR CWFA, BUT IT COULD CLIP THE MOST NORTHERN PART OF OUR
CWFA. WE WILL LEAVE A SLIGHT CHANCE OF POPS IN SOUTH CENTRAL KANSAS
FOR NOW TO COVER THE POTENTIAL OF ANY ISOLATED STUFF.

TOMORROW:
ETA DEPICTS A NICE LOW LEVEL WARM POCKET PUSHING INTO CENTRAL KANSAS
BEHIND THE MCS. MODELS SHOW 850MB TEMPS WARMING TO THE THE 22-24 DEG
C WHICH MAY PRODUCE SOME CAPPING THROUGH MUCH OF THE AFTERNOON. THE
DRY LINE IS PROGGED TO MOVE INTO AREAS NEAR THE TURNPIKE BY MIDDAY.
AS THIS DRY LINE PUSHES INTO EASTERN KANSAS WOULD NOT BE SURPRISED
TO SEE SUPERCELLS DEVELOP. CAPES WILL BE APPROACHING 3500-4000J/KG
WITH SOME MODERATE DEEP LAYER SHEAR ON THE ORDER OF 35-40KT. WOULD
EXPECT THE BEST POTENTIAL FOR TORNADOES TO TAKE PLACE NEAR THE WARM
FRONT IN NORTHERN KANSAS AND NEBRASKA. HOWEVER, WE CANNOT RULE OUT
AN ISOLATED SMALL TORNADO EAST OF THE TURNPIKE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREAT.  THE TIMING WILL MOST LIKELY
BE AFTER 5PM AS THE CAP HOLDS STRONG THROUGH MOST OF THE DAY.

TOMORROW NIGHT AND THURSDAY:
LINGERING CONVECTION WILL TAKE PLACE DURING THE EVENING IN SOUTHEAST
KANSAS AS LINE OF SUPERCELLS SHIFTS EAST. HEAVY RAIN WILL ALSO
ACCOMPANY THESE CELLS DUE TO DEEP MOISTURE IN PLACE. HIGH PRESSURE
WILL BEGIN BUILDING IN FROM THE ROCKIES DURING THURSDAY AFTERNOON AS
THE UPPER LEVEL LOW INDUCES COOL NORTHERLY FLOW WITH SOME POTENTIAL
FOR LOW CLOUDS ACROSS THE NORTHERN SECTIONS DUE TO RISING THETA
SURFACES.

FRIDAY-SATURDAY:
HIGH PRESSURE WILL DOMINATE THE REGION ON FRIDAY ALLOW FOR A
MARVELOUS DAY WITH TEMPERATURES IN THE UPPER 60S TO LOWER 70S.
SATURDAY WE WILL SEE TEMPERATURES BEGINNING TO REBOUND AS THE NEXT
UPPER LEVEL FLOW BUILDS IN FROM CALIFORNIA.

SUNDAY-TUESDAY:
NEXT UPPER LEVEL WAVE STARTS MOVING INTO THE PLAINS. GFS REALLY
INTENSIFIES THIS WAVE QUITE A BIT MORE THAN THE ECMWF/UKMET AND EVEN
CLOSES THIS SYSTEM OFF BY MONDAY. WE WILL TAKE THE MIDDLE OF THE
ROAD APPROACH FOR NOW, AND WATCH MODEL TRENDS TO SEE HOW THINGS PAN
OUT.

FCSTID =   18/COX
ICT   62  85  54  72 /  30  40  30  10
HUT   60  84  51  71 /  30  30  20  10
EWK   62  85  54  72 /  30  40  30  10
EQA   61  84  56  72 /  30  40  30  10
WLD   62  86  56  74 /  20  40  30  10
RSL   60  81  49  69 /  50  30  20   5
GBD   58  81  48  69 /  40  30  20   5
SLN   60  81  49  69 /  50  30  20   5
MPR   61  84  51  70 /  40  40  30  10
CFV   61  83  60  74 /  20  40  30  10
CNU   60  82  59  73 /  20  40  30  10
K88   60  82  58  73 /  20  40  30  10

.ICT...NONE.
COX
Hazardous weather outlook, Apr 29, 11:13 PM CST, 2 hours 17 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1213 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO ERUPT OVERNIGHT ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS. THESE STORMS WILL BE CAPABLE OF PRODUCE LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS ANTICIPATED THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY WILL PUSH INTO SOUTHEAST KANSAS BY THURSDAY
AFTERNOON. AHEAD OF THIS FRONT, VERY UNSTABLE CONDITIONS WILL BE IN
PLACE ONCE AGAIN. A FEW THUNDERSTORMS COULD FIRE ALONG THIS FRONT
THURSDAY AFTERNOON AND HAVE THE POTENTIAL OF PRODUCING LARGE HAIL
AND DAMAGING WINDS. THE BEST POTENTIAL FOR THESE THUNDERSTORMS WILL
BE MAINLY ALONG AND EAST OF A EUREKA TO WINFIELD LINE.

ANOTHER STORM SYSTEM IS FORECAST TO BRING MORE SHOWERS AND
THUNDERSTORMS TO THE AREA AS SOON AS SATURDAY. THE THREAT FOR
SHOWERS AND THUNDERSTORMS WILL PERSIST INTO EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CJ/COX

The radar

The Wichita radar (KICT), 77 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cowley

When
April 30, 1:30 AM CST
Where
Cowley County, 3 mi SW of Cambridge
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -96.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347644.